As fatal drug overdoses continue to rise across the United States, all eyes are on illicit drug use and distribution going into the Halloween and then winter seasons. According to the DEA, over 18 different states have been found to be victims of a new form of fentanyl, a synthetic opioid similar to morphine but up to 100x stronger making it one of the most dangerous drugs being abused today.
The New Face of Fentanyl
Already known as rainbow fentanyl, these new pills are pressed versions of fentanyl powder that can be ingested in a number of ways and have increased eye appeal that targets younger generations. While prescription medications attempt to look as bland as possible while often tasting extra bitter, rainbow fentanyl takes the opposite approach to look as much like candy as possible.
The different shapes and colors of the pills not only attract new users, but they also confuse those who regularly use illicit drugs which can lead to unexpected overdose. When the body has no tolerance built up for opioids, a dose of fentanyl as small as 2-5mg can be fatal. Even fentanyl’s closest sibling, heroin, is 50 times weaker than the infamous drug.
With the rise of altered drug and pill appearances comes new initiatives from the DEA to help thwart the efforts of drug merchants. The One Pill Can Kill campaign is a recent effort of the DEA’s public awareness projects to help teach children and their parents about the risks associated with unknown pill consumption. The most concerning risk is always overdose when it comes to drug abuse.
Identifying Fentanyl Overdose
Considering its extremely high potency, it should come as no surprise that fentanyl leads to overdose faster than any other drug. For comparison, a lethal dose of fentanyl is about the same as 10-15 grains of salt, an amount that can be difficult to even see with the naked eye. This is why fentanyl is often mixed in with other drugs to create a full pill worth of substances.
Whether fentanyl use was the goal or you’ve found yourself or a friend unexpectedly suffering from opioid abuse symptoms, the side effects of a fentanyl overdose to look out for include:
- Slow or shallow breathing
- Lack of response to touch, sound, or light
- Cold or clammy skin
- Pinpoint pupils
- Difficulty telling what’s real and not
- No sense of self along with general confusion
When faced with an opioid overdose, always call emergency services as soon as possible. While you wait for 911 dispatchers to get an ambulance to you, administer naloxone is available. This FDA-approved medication is even safe to use on children and can protect them from the symptoms of overdose for up to 90 minutes. You can find the drug at your local pharmacy or through an addiction support clinic.
Keeping Your Children Safe
With drug dealers targeting younger and younger crowds, it’s crucial that you practice safe drug handling and awareness with your children. Always keep medication out of sight and reach, including over-the-counter drugs such as ibuprofen and acetaminophen. You should also be prepared to discuss what drugs are and the negative impact they can have. Use language and examples appropriate for their age to make it as easy to digest as possible.
If addiction has already taken hold of you or a loved one, drug addiction treatment is the next step. Recovery from drug abuse is a lifelong journey, and America’s Rehab Campus is here to help. With free transportation, acceptance of a majority of insurance plans, and a network of aftercare specialists, ARC knows what it takes to make treatment as successful as possible so get started today.